Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Can flu shot and topical steroid,used the same day cause health risks?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Hi! I just got the flu shot today. I hadn't remembered at the time of the shot but used topical cortisone this morning for a bug bite, is it a problem?Why are steroids contraindicated when having a flu shot?
Posted Sat, 25 Jan 2014 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: they are referring to oral steroids Detailed Answer: HI, thanks for using healthcare magic There are different formulation of steroids but in the case of the flu vaccine, they are referring to ORAL steroids. Topical steroids are not significantly systemically absorbed and would not have any effect. Steroids alter the immune system and it is possible that persons on long term oral steroid use can have an altered response to the vaccine. The same is not necessarily so for persons who are only using a short course of oral steroids. Your use of a topical steroid is not going to affect your flu shot. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor